Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 7:49 PM EDT for 5 counties in Pennsylvania. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 7:49 PM EDT (23:49 UTC)
- Expired
- May 1, 2017, 8:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:05 PM EDT | TSTM WND DMG | Hallstead, PA | ROOF DAMAGED BY HIGH WINDS IN HALSTEAD. |
| May 1, 8:05 PM EDT | TSTM WND DMG | New Milford, PA | POWER POLE DOWN. TREE CATCHING FIRE. RADAR ESTIMATED TIME. |
| May 1, 8:10 PM EDT | TSTM WND DMG | 2 Ne Great Bend, PA | MULTIPLE TREES DOWN NEAR HONEY HOLLOW ROAD |
| May 1, 8:17 PM EDT | TSTM WND DMG | Lanesboro, PA | WIRES DOWN ON CAR WITH OCCUPANTS INSIDE. RADAR ESTIMATED TIME. |
| May 1, 8:20 PM EDT | TSTM WND DMG | Susquehanna, PA | 2 SEPARATE REPORTS OF TREES ON HOUSES. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WUUS51 KBGM 012349
SVRBGM
PAC015-069-079-115-131-020030-
/O.NEW.KBGM.SV.W.0029.170501T2349Z-170502T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
749 PM EDT MON MAY 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Susquehanna County in northeastern Pennsylvania...
Lackawanna County in northeastern Pennsylvania...
Luzerne County in northeastern Pennsylvania...
Eastern Bradford County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 830 PM EDT
* At 748 PM EDT, severe thunderstorms were located along a line
extending from near Vestal Center to near Rushville to Lovelton to
Iola, moving east at 40 to 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Rush, Noxen and Mehoopany around 755 PM EDT.
Springville, Meshoppen and Evans Falls around 800 PM EDT.
Tunkhannock, Montrose and Osterhout around 805 PM EDT.
Falls, Nescopeck and Hallstead around 810 PM EDT.
Muhlenberg, Factoryville and Shickshinny around 815 PM EDT.
Waverly, Clarks Summit and Susquehanna around 820 PM EDT.
Scranton, Dunmore and Dickson City around 825 PM EDT.
Carbondale, Archbald and Olyphant around 830 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across north central Pennsylvania. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
A tornado watch remains in effect until 1000 PM EDT for central New
York...and northeastern Pennsylvania.
LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
4154 7622 4155 7630 4200 7619 4200 7548
4126 7544 4122 7554 4112 7563 4113 7570
4109 7577 4101 7574 4090 7603
TIME...MOT...LOC 2348Z 269DEG 41KT 4203 7606 4175 7615 4151 7620 4114
7653
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:01 PM EDT, 48 minutes earlier.
Area forecast discussion, May 1, 7:01 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 701 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front will move through the area this evening with thunderstorms and showers. Some of the thunderstorms will have damaging winds and heavy rain. Much cooler air with scattered showers will be across the area Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 7 pm update... update for a severe thunderstorm watch rest of area until midnight. Single solid line with stratiform line behind. Behaving but moving slowly east across cwa. Minor changes to grids, mostly temperatures behind line which have dropped to around 60. 330 PM update... Tornado watch now in effect until 10 PM for western three quarters of cwa. Very strong wind fields with speed shear due to increasing winds with height and low level turning. Some clearing ahead of the solid line in western NY/western PA has created low level instability due to surface heating. This will all translate east. Line moves into Steuben between 4 and 5 PM then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast low level clouds have been slow to erode today keeping it much cooler and also more stable. At this time not sure if a watch will be needed for the far eastern counties. Other problems could be heavy rain. Amounts in the strongest storms over one inch. This could cause minor problems. With this one line being the whole show for now flooding is not expected to be that much. Movement is slow now but some increase in forward speed is expected. Will continue to hold off on a flash flood watch. Late evening into early morning showers end and the front goes through. Colder air slow to move in the lows in the low and mid 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... 330 PM Update... A stacked low moves northeast from the Midwest into the Great Lakes Tuesday into Tuesday night. A westerly flow of cool moist air will keep showers across the area this period. The best chance will be in NY. Amounts will be light. Some sun but with the cooler air high temperatures only get to 55 to 60 in NY and around 60 PA Tuesday. Wednesday even colder with highs mostly 50 to 55. Low temperatures Tuesday night around 40. With little clearing and winds at 10 mph, frost is not likely. Rainfall amounts under half an inch with the highest Syracuse/Utica. Near zero for Scranton. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... 335 PM Update... Models disagree on the details but are solid on the overall picture of a large showery upper low dropping over our region and persisting in our vicinity for most of the period. Before the low, a passing surface high Wednesday night will first lead to a brief window of less cloud cover and radiational cooling, resulting in lows in the mid to upper 30s. Some of our coldest pockets could get to around freezing, something to keep in mind for those who have vulnerable plants out early. Upper low then brings an extended period of cool wet weather. On Thursday, moist warm air advection aloft will cause showers to develop. The surface warm front itself will struggle to reach our region, holding highs back to mainly 50s for Thursday and upper 50s-lower 60s Friday. With the low drifting directly overhead, our main batch of rain will be Thursday night through Friday. Periods of showers can then still be expected through the weekend with instability of cold air aloft, and lobes of vorticity pinwheeling around the upper low. All told, easily 1 to 2 inches of rain could be spread out over the Thursday through Sunday period with perhaps locally higher amounts. Not too concerned yet hydrology-wise but something to keep an eye on as details become clearer. At a minimum we can expect some elevated water levels and higher stream flows. Highs will only be in the 50s over the weekend and probably into Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... 130 pm update... MVFR ceiling fuel alternate hanging on at AVP until around 21z. BGM could return briefly to MVFR ceiling until 20z. Rest of sites VFR for now but IFR/MVFR expected as a solid line of thunderstorms comes east ahead of a cold front. Thunderstorms will have heavy rain and gusty winds. Visibilities could fall to IFR while ceilings fall to MVFR starting at 21z in the west to 02z at AVP. Bad weather will last 2 or 3 hours. Behind this a few hours of light rain showers with possibly a MVFR ceiling late evening. Late tonight ceilings mostly VFR. Tuesday VFR everywhere. Southeast to south winds at 10 kts shifting to south or southwest. Late afternoon into early evening some gusts to 20 kts. Late evening shift to west wind. Tuesday west winds at 10 to 15 kts with higher gusts. Outlook... Tuesday afternoon through Wednesday night...Mainly VFR but a chance of showers and associated restrictions at times mostly in NY. Thursday through Friday...Restrictions likely with rain from slow-moving low pressure system. Saturday...restrictions possible in showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...TAC LONG TERM...MDP AVIATION...TAC
Hazardous weather outlook, May 1, 6:58 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 658 PM EDT Mon May 1 2017 NYZ046-057-062-PAZ040-048-072-022300- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 658 PM EDT Mon May 1 2017 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms have developed ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-022300- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne- 658 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms have developed ahead of an approaching cold front this afternoon and evening. The Storm Prediction Center has an enhanced risk of severe weather for our area, with the main threat being damaging winds. Isolated tornadoes are also possible. Some storms may also contain heavy rainfall leading to potential localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 1, 6:57 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MORAVIA 42.71N 76.42W
05/01/2017 CAYUGA NY FACEBOOK
TREES AND POWER LINES DOWN
&&
JMLLocal storm report, May 1, 7:00 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/01/2017 CHEMUNG NY 911 CALL CENTER
MULTIPLE TREES DOWN... TREES BLOCKING ROADWAY... POWER
LINES DOWN
&&
CJPLocal storm report, May 1, 7:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/01/2017 CHEMUNG NY 911 CALL CENTER
DOWNED TREE ON HOUSE... STRUCT. DAMAGE
&&
CJPLocal storm report, May 1, 7:14 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN MECKLENBURG 42.47N 76.70W
05/01/2017 M1.00 INCH SCHUYLER NY TRAINED SPOTTER
1 OF RAIN IN 45 MINUTES
&&
CJPLocal storm report, May 1, 7:41 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM LIGHTNING APALACHIN 42.07N 76.17W
05/01/2017 TIOGA NY 911 CALL CENTER
TREES DOWN... TREE STRUCK BY LIGHTING
&&
CJPLocal storm report, May 1, 7:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG ROME 43.23N 75.49W
05/01/2017 ONEIDA NY 911 CALL CENTER
TREES DOWN
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 66 min |
| May 1, 7:02 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 43 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.